I started my first pill about 4 years ago and that was fine till after about 2ish years when I took it 2 months straight as I was going on holiday. About half way through the second packet I came on so I took my 7 day break from then. Ever since then I had breakthrough bleeding every month for about a week. After about a year of coping with this I went to the doctors and they changed my pill to cilest. For the first 3 months I had thrush exactly a week before I was due on every month as well as breakthrough bleeding. That went by the 4th month but the breakthrough bleeding still happened. It started slowly going so I thought finally I was getting somewhere but its suddenly increased again. The doctors are now putting me on a new pill called Gedarel which contains 30 mg ethinylestradiol and 150mg desogestrel. She said something about it being a slightly higher dose but I thought the higher the dose the more likely it was for you to spot? Does anyone have any ideas why this is happening? The breakthrough bleeding is always brown but after about a week if I go to the loo it will be light pink then go back to brown (sorry for the gross details!) I sometimes get sharp pains where my ovaries are after I have been to the loo sometimes if that might be connected in anyway?
Someone please give me some ideas I'm fed up of this!
Ahh.. birth control pills.. I had breakthrough bleeding a month before I went off the pill (been off about a month, was on various types for about 3.5 years.)
From what I've heard, the higher the dosage of hormones (especially the progesterone---it's what keeps your endometrium, the part that makes your period, from shedding), the less you'll breakthrough bleed... but I tell you this: stress matters. I was very stressed, and on the last week of my highest dosage (was on tricyclen-lo, a triphasic contraceptive) I started breakthrough bleeding. After that, and a plethora of other side effects and concerns I had been dealing with prior (including chronic yeast infections), I stopped taking it. I spoke to my doctor about some of my side effects before this bleeding, and they wrote it off as just something to deal with, or switched type of pill. That is not advocating for health.
My friend was on a birth control that you had to stay on continuously (only 4 periods a year) and she basically bled out a month into it. Haven't asked her, but I think she had to switch a couple brands until she stopped bleeding (I think monophasic pills are supposed to be the best for avoiding breakthrough bleeding because you are on a steady amount of hormones).
In my opinion, if you don't have to take this pill for a medical condition--although, some women with Polycystic Ovarian Syndrome and Endometriosis contend that you can avoid hormonal treatments-- I would not take birth control, especially if you are getting side effects. But, it is up to you. Hormonal birth control has been the love-hate relationship of women everywhere as there is definitely a price to pay which is physical, mental, economic and psychological.
Weigh your pros and cons. I weighed mine. I am prone to psychosis and depression, and I think the extra hormones in my body facilitated stronger physiological responses to stress, thereby leading me to go nuts (and, breakthrough bleed). Chronic thrush, migraines, erythema nodosum (inflammation of fat cells in your legs, making big welts), vaginal dryness (causing avoidance of sex), chronic yeast infections, digestive issues, and ACNE were a few of my side effects. I originally went on birth control for acne and to avoid pregnancy. Acne might have dissipated at first, but the more stressed, and the more yeasty my life got, the worse my acne and mental health became. I decided to go off birth control after dealing with this conflict for years and with little support from doctors I figured I had nothing else to lose, so would go ahead after exams. My sanity, sex life, and general well-being was deteriorating.
Off the pill now, I feel FANTASTIC. I have always eaten healthy, but since coming off the pill, I decided to get more Omega 3's and more leafy veg. No more yeast. A noticeable increase in my sanity. All other symptoms have resolved. I might actually get totally clear skin, because inflammation has gone down drastically; I only have 2 pimples rate now. If you are uncomfortable using only condoms, and don't want to use birth control pills, there are other options you should explore. Any sex ed website can give you this information. From my own experience, the doctor will just switch pill brands till you stop coming back. Remember, they get paid more each time you fill a prescription. If you do stay on birth control pills, make sure you take them at the same time everyday, as this ensures optimal infertility and decreases your chances of breakthrough bleeding. The pain in your side could be ovulation if you continuously are breakthrough bleeding.. which, I dare say, defeats the purpose of birth control pills =o
Thank you for your replies :)
I think I will have to try something else out if this pill does not work! The nurse did talk about a smear test in case there was something wrong but I'm too young! I've been breakthrough bleeding nearly 2 weeks now! Ended the packet yesterday but nurse has told me to take the new pill without a break. This is going to be a fun month haha :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.